Author | Wendy Wiser, DO

Articles

Practical Management of Chemotherapy-Induced Nausea and Vomiting

April 15, 2005

Approximately 70% to 80% of all patients who receive chemotherapyexperience nausea and vomiting, which can disrupt their lives in numerousways. Chemotherapy-induced nausea and vomiting (CINV) hastraditionally been classified according to three patterns: acute, delayed,and anticipatory. Additional classifications include refractory and breakthroughnausea and vomiting. The mechanisms by which chemotherapycauses nausea and vomiting are complex, but the most common isthought to be activation of the chemoreceptor trigger zone. An appreciationof the risk factors for developing CINV is important when matchingantiemetic treatment to risk. The emetogenicity of the chemotherapyregimen-generally categorized as high, moderate, low, or minimal-greatly affects a patient’s risk for developing CINV. In addition to establishedand emerging pharmacologic approaches to managing CINV,many complementary and integrated modalities may be options.Progress in CINV management must include a better understanding ofits etiology and a focus on prevention. This review will consider theetiology, assessment, and treatment of patients with CINV.